How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 23852
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My 11lb havanese ate 5mg of melatonin 12 hours ago - he

Customer Question

Hi - my 11lb havanese ate 5mg of melatonin 12 hours ago - he seemed fine at first, but now he has thrown up bile and is shaking.
JA: IÂ’m sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name and age?
Customer: Oliver, 1 and a half
JA: Is there anything else important you think the Veterinarian should know about Oliver?
Customer: no
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 6 months ago.
Melatonin is considered non-toxic in dogs. 5 mg is well within the recommended dosing range of 3-12 mg once or twice daily. Side effects are rare although transient sedation is possible. I would consider another dietary indiscretion as the cause of his vomiting and shaking although there's always the possibility of an idiosyncratic (peculiar) reaction to any drug. "Watchful waiting" is appropriate at this time. I would fast Oliver for 12 hours but leave his water down. If drinking induced more vomiting, ice cubes for him to lick should replace his water. If his vomiting worsened instead of abated, a vet should thoroughly examine him and if fluid and electrolyte loss were expected to be significant, give Oliver supplemental fluds in the form of subcutaneous or intravenous administration. Please respond with further questions or concerns if you wish.
Expert:  Dr. Michael Salkin replied 6 months ago.

I'm just following up on our conversation about your pet. How is everything going?

Dr. Michael Salkin